Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Flagstaff, AZ

February 15, 2019Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 15, 2019, 3:30 AM MST for Coconino County, Yavapai County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2019, 3:30 AM MST (10:30 UTC)
Expired
Feb 15, 2019, 9:30 AM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 39 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 626 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
626 m²/s²
0-3 km storm-relative helicity
822 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WGUS55 KFGZ 151030
FFWFGZ
AZC005-025-151630-
/O.NEW.KFGZ.FF.W.0009.190215T1030Z-190215T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
330 AM MST FRI FEB 15 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 930 AM MST Friday

* At 328 AM MST, local law enforcement officials reported flash 
   flooding is already occurring.

* A gage on West Clear Creek measured a flow of 11,085 cfs at 3 AM.

* Some locations that will experience flooding include...
  Verde Lakes, Clear Creek Campgrounds.

This includes the following streams and drainages...Fossil Creek...
West Clear Creek...Clover Creek and Verde River.

This includes State Route 260 between mile markers 225 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3452 11156 3450 11186 3454 11180 3458 11157
      3455 11137

$$
41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 9:02 PM MST, 6 hours 28 minutes earlier.

Area forecast discussion, Feb 14, 9:02 PM MST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
902 PM MST Thu Feb 14 2019

.SYNOPSIS...Wet weather will continue across northern Arizona
through early Friday. Any snow will generally remain confined to
elevations above 8000-8500 feet. Drier conditions on Friday will
give way to colder and snowier weather later in the holiday
weekend.

&&

.DISCUSSION...
Main short-term concern continues to be flash flooding this
evening, with the elevated threats mostly across Yavapai, southern
Coconino, and northern Gila counties. Numerous Flash Flood
Warnings are in effect. Precipitation totals in excess of 1 inch
have been common with a few locations receiving 2 to 2.5 inches
today. The back edge of the main precipitation band is pushing
east, however, and it's currently located near a Tuba City-
Williams-Prescott line as of 9pm. The forecast for drier
conditions on Friday, then turning colder and showery for the
weekend remains on track.

&&

.PREV DISCUSSION /314 PM MST/...The moisture plume has arrived
with rain and high elevation snow pushing across Arizona during
the afternoon hours. Everything still looks on track with
widespread rainfall continuing into early Friday morning. A
general coverage of rainfall amounts of 0.50 to 1.50 inches can be
expected. Southwest facing slopes along and south of the Mogollon
Rim will see rainfall totals in excess of 2.0 inches. The result
will be the threat of some flooding across Yavapai and Gila
Counties. A Flash Flood Watch remains in effect through Friday
afternoon for these counties with rivers and creeks on the rise.
Most notably Oak Creek, Sycamore Creek, Granite Creek, Dry Beaver
Creek, Wet Beaver Creek, West Clear Creek, Fossil Creek, Tonto
Creek, East Verde Verde River, Verde River and Agua Fria River.
Low water crossings will likely be impacted. Snow levels will
remain around 8000-8500 ft through Friday morning keeping snow
accumulation to the highest mountains and terrain. In addition to
the rainfall, expect gusty southwest winds 15 to 20 mph with gusts
25 to 35 mph this afternoon.

Showers will generally come to an end Friday morning as the short
wave trough and associated moisture plume moves out of our area.
A colder air mass will filter in early Friday so there could be
some snow as low as the 7000 foot level Friday morning but
accumulation will be minimal at these lower elevation. Much of the
day Friday will be dry but runoff will keep area streams flowing
high.

On Saturday...A much colder pattern will develop across northern
Arizona. For much of the week beyond Saturday high temperatures
will generally remain in the upper 20s to lower 30s in the
mountains and the 40s to lower 50s at lower elevations. To begin
the action a weak short wave trough will move across Arizona on
Saturday and with lingering moisture showers will develop across
Arizona, especially over the higher terrain. At this time snow
levels are forecast to fall to elevations in the 4000 to 5000 foot
range with 1 or 2 inches of snow accumulation possible.

For Sunday and Monday...An even stronger short wave will swing
across Arizona from the north. By early Monday morning snow levels
will dip to elevations in the 2500 to 3500 foot range. An
additional 2 to 5 inches of snow are anticipated with this
system.

Beyond Monday...The unsettled and cold weather pattern will
continue. There will likely be some break in the threat for
showers from Tuesday into Wednesday but later on Wednesday and
toward the end of next week the potential for an even stronger
storm exists. We'll keep you updated on the potentially strongest
winter storm of the season. Too early to have a lot of confidence
but the door is open and the pattern conducive to such a storm.

&&

.AVIATION...For the 06Z Package...Widespread SHRA continues to
move from west to east over northern Arizona, with decreasing
coverage west of a KPGA-KFLG-KPRC line. MVFR and local IFR cigs in
showers to continue overnight. High terrain breezy S-SW surface
winds at 10-20g20-30 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Widespread rain and mountain snow will continue
into tonight. Another system will bring rain and snow showers
Friday night into Saturday morning. A trend of below average
temperatures begins Saturday, along with breezy winds.

Sunday through Tuesday...Unsettled weather and cold temperatures
will continue this period with additional precipitation chances
each day. Breezy west to southwest winds are expected to persist
Sunday and decrease Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flood Watch through Friday
afternoon FOR AZZ008-018-037-038.

&&

PUBLIC...KD/McCollum
AVIATION...KD
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Feb 14, 10:10 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 PM MST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       4 S PRESCOTT AIRPORT    34.59N 112.44W
02/14/2019  M1.31 INCH       YAVAPAI            AZ   PUBLIC

            RAIN BEGAN AROUND 6 AM, LIGHT TO MODERATE
            RAIN ALL DAY, HEAVIEST IN THE AFTERNOON.
            STILL RAINING.

&&

JDS
Local storm report, Feb 14, 10:15 PM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 PM MST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     FLASH FLOOD      1 SSW UPTOWN SEDONA     34.85N 111.77W
02/14/2019                   COCONINO           AZ   FIRE DEPT/RESCUE

            EVACUATIONS UNDERWAY ON BLACKHAWK LANE IN
            SEDONA DUE TO WATER INUNDATING ROADWAY.
            RIVER GAUGE AT OAKA3 IS 11.87 FEET.

&&

JDS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 7:38 PM MSTFlash Flood WarningFGZCoconino, Yavapai14 hr
Feb 14, 8:17 PM MSTFlash Flood WarningFGZYavapai8 hr
Feb 14, 8:35 PM MSTFlash Flood WarningFGZYavapai8 hr
Feb 15, 12:29 AM MSTFlash Flood WarningFGZCoconino6 hr
Feb 15, 4:40 AM MSTFlash Flood WarningFGZYavapai6 hr
Feb 15, 5:16 AM MSTFlash Flood WarningFGZGila, Yavapai6 hr
Feb 15, 5:37 AM MSTFlash Flood WarningFGZGila6 hr
Feb 15, 6:56 AM MSTAreal Flood AdvisoryFGZNavajo4 hr
Feb 15, 9:29 AM MSTAreal Flood WarningFGZYavapai6 hr
Feb 15, 11:36 AM MSTAreal Flood WarningFGZGila11 hr
Feb 15, 3:25 PM MSTFlash Flood WarningFGZCoconino, Navajo4 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.